Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 25, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 11, 2018, 1:07 PM MDT for Colfax County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2018, 1:07 PM MDT (19:07 UTC)
- Expired
- Jul 11, 2018, 3:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Albuquerque radar (KABX), 214 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1433 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
597 WGUS55 KABQ 111907 FFWABQ NMC007-112130- /O.NEW.KABQ.FF.W.0025.180711T1907Z-180711T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 107 PM MDT WED JUL 11 2018 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... Southwestern Colfax County in northeastern New Mexico... * Until 330 PM MDT. * At 104 PM MDT, Doppler radar indicated a thunderstorm producing very heavy rain over and near the Morris Creek burn scar located just west of Rayado on Philmont Scout Ranch. The storm was drifting toward the south-southeast at less than 10 mph. Rainfall rates between one-half and one inch can be expected. Flash flooding is expected to begin shortly and downstream runoff could impact Rayado Creek and State Road 21 in the vicinity of Rayado. * Some locations that will experience flooding include... Rayado. This will impact the Morris Creek wildfire burn scar including but not limited to Rimrock Lake, Morris and Rayado Creeks and State Road 21, as well as Miami Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially near the burn area. Most flood related deaths occur in automobiles. Do not attempt to cross water covered bridges, dips or low water crossings. && LAT...LON 3639 10493 3633 10492 3634 10508 3637 10508 $$ KJ
2 follow-up statements
973 WGUS75 KABQ 112022 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 222 PM MDT WED JUL 11 2018 NMC007-112130- /O.CON.KABQ.FF.W.0025.000000T0000Z-180711T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Colfax- 222 PM MDT WED JUL 11 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR SOUTHWESTERN COLFAX COUNTY... At 220 PM MDT, heavy thunderstorm rainfall had shifted east and south of the Morris Creek burn scar. Runoff from heavy rainfall earlier this afternoon will continue to result in high flows in small creeks and streams west of State Road 21 in the Rayado area. Some locations that will experience flooding include... Rayado. This will impact the Morris Creek wildfire burn scar including but not limited to Rimrock Lake, Morris and Rayado Creeks and State Road 21, as well as Miami Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Most flood related deaths occur in automobiles. Do not attempt to cross water covered bridges, dips or low water crossings. && LAT...LON 3639 10493 3633 10492 3634 10508 3637 10508 $$ KJ
088 WGUS75 KABQ 112122 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 322 PM MDT WED JUL 11 2018 NMC007-112132- /O.EXP.KABQ.FF.W.0025.000000T0000Z-180711T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Colfax- 322 PM MDT WED JUL 11 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COLFAX COUNTY WILL EXPIRE AT 330 PM MDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3639 10493 3633 10492 3634 10508 3637 10508 $$ KJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 11:46 AM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 11, 11:46 AM MDT, 1 hour 21 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1146 AM MDT Wed Jul 11 2018 .AVIATION... 18Z TAF CYCLE Aviation hazards will be focused on thunderstorms today and tonight. Cells are already quickly sprouting over the high terrain of northern and central New Mexico, and will continue to expand in coverage through the afternoon, rolling into adjacent valleys and lowlands this evening. Stronger storms will be capable of locally heavy rainfall, brief MVFR/IFR conditions, gusty downburst winds, and small hail. Storm coverage is expected to decrease significantly after midnight with even more storms redeveloping on Thursday. 52 && .PREV DISCUSSION...250 AM MDT Wed Jul 11 2018... .SYNOPSIS... A notable change in the weather pattern across northern and central New Mexico is expected to begin later this afternoon and this evening, as subtropical moisture moves northward across the region. Coverage of showers and thunderstorms will increase this afternoon and evening across the north central, south central and southwest portions of the state with the threat of localized flash flooding. An upper level low will develop over the region Thursday and Friday which combined with another surge of moisture will produce greater coverage of showers and thunderstorms with the potential for flash flooding. The upper level low will drift westward Saturday and Sunday, and scattered storms will continue across central and western New Mexico. There will be sufficient moisture in place Monday and Tuesday for at least isolated to scattered showers and thunderstorms across the region. Daytime temperatures will be mainly below normal through Tuesday. && .DISCUSSION... As a strong upper level high moves eastward from the central Plains states to the middle MS Valley today through this evening, a southerly flow of subtropical moisture will move across northern and central NM. The GFS shows precipitable water increasing to near 1.25 inches over southern portions of central NM and to around 1.0 inch across the northern tier of the state. Strong surface and boundary layer heating ahead of this increase in mid and upper level moisture will destabilize the atmosphere, and scattered to low-end numerous showers and thunderstorms will develop this afternoon and evening across most of northern and central NM. Development will be favored in the south central mountains, the southwest mountains and the north central mountains, where flash flood watches will be in effect from 18Z today through 06Z Thursday. A compact upper low which is centered over the OK panhandle early this morning will retrograde westward today and will be located over south central CO this evening. This feature may provide some additional lift for showers and thunderstorm development over the north central mountains on NM late this afternoon and evening. Burn scar areas will be particularly vulnerable to flash flooding. On Thursday, models show the upper low transitioning to an upper level trough extending from southern NM northward to southern CO. The GFS and NAM project that subtropical moisture will deepen across NM Thursday afternoon and evening with precipitable water values increasing to between 1.25 and 1.50 inches across the entire area. Coverage of showers and thunderstorms will increase to scattered to numerous across NM Thursday with the threat of flash flooding expanding given slow storm motion. GFS and ECMWF show a strong upper level high forming over the Great Basin Friday. The upper level trough over NM will move little Friday between the upper level high to the west and the upper level high over the middle MS Valley. Precipitable water values Friday may increase slightly above 1.50 inches across portions the region. Cloud cover and slightly lower daytime temperatures will inhibit convection Friday, but this may be overcome by the general synoptic lift provided by the upper level trough. Scattered to numerous showers and thunderstorms are again expected Friday and Friday night with a continued threat of flash flooding due to slow storm motion. Models are showing the upper level trough drifting westward across western NM Saturday and over eastern AZ by Sunday. Shower and thunderstorm activity this weekend will likely become isolated across the eastern plains, but scattered activity across central and western should continue. The GFS pushes a backdoor cold front across eastern and central NM Monday, indicating an increase in convective activity across these areas Monday through monday night. The ECMWF shows a decrease in activity, as a ridge of high pressure builds in from the northwest Monday. Tuesday and Wednesday appear to be days when moisture in place will recycle each day with isolated to scattered coverage. The ECMWF shows a shortwave trough crossing northern NM on Wednesday and greater storm coverage. Daytime temperatures through Tuesday look to be slightly below to below normal across the region. Friday looks to be the coolest day with highs 4 to 12 degrees below normal. 28 && .FIRE WEATHER... PWATs are trending up and will continue to do so for the next couple of days leading to increased humidity and coverage of wetting storms, with locally heavy rainfall and the potential for burn scar flooding. Thursday, Friday and Saturday look to be the peak days with well above normal atmospheric moisture and widespread wetting rainfall. This due to a stalled easterly wave over New Mexico in between two upper high centers, one over southern Nevada and the other over the middle Mississippi River Valley. Daytime temperatures will be below normal during this period due to added cloud cover and rain-cooling. There is some disagreement among the medium range model solutions, but at some point early to mid next week a backdoor front will push in and recharge moisture across the area leading to another uptick in storm coverage. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for the following zones... NMZ508>515-526. &&
Hazardous weather outlook, Jul 11, 3:01 AM MDT, 10 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 301 AM MDT Wed Jul 11 2018 NMZ501>540-121100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 301 AM MDT Wed Jul 11 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered thunderstorms across the northern mountains and portions of southwest and south central New Mexico are expected today. Stronger thunderstorms will have the potential to produce heavy rainfall and localized areas of flash flooding this afternoon and evening, especially near recent and older burn scars. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous thunderstorms are expected Thursday and Friday. Storm motions will be slow and heavy rainfall is likely. This may lead to areas of flash flooding, especially near recent and older burn scars. Isolated locations may receive up to 2 to 3 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. Scattered storms across central and western New Mexico will continue the threat of flash flooding Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 28
In the hours before
Special weather statement, Jul 11, 12:43 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1243 PM MDT WED JUL 11 2018
NMZ515-528-111915-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
1243 PM MDT WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY UNTIL 115
PM MDT...
At 1242 PM MDT, Doppler radar was tracking a strong thunderstorm
near Cimarron, or 15 miles northwest of Springer. This storm was
drifting toward the south-southeast at less than 10 mph.
Dime size hail and very heavy rainfall will be possible with this
storm.
Locations impacted include...
Cimarron.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3663 10476 3659 10472 3644 10476 3641 10490
3646 10489 3660 10492
TIME...MOT...LOC 1842Z 180DEG 0KT 3652 10481
KJThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:12 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 2 hr |
| Jul 11, 11:58 AM MDT | Areal Flood Advisory | ABQ | Colfax | 2 hr |
| Jul 11, 12:05 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 11, 12:19 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 116 min |
| Jul 11, 12:27 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Jul 11, 12:27 PM MDT | Areal Flood Advisory | ABQ | Mora | 2 hr |
| Jul 11, 12:43 PM MDT | Special Weather Statement | ABQ | Colfax | 32 min |
| Jul 11, 1:35 PM MDT | Areal Flood Advisory | ABQ | Catron | 115 min |
| Jul 11, 2:14 PM MDT | Areal Flood Advisory | ABQ | Taos | 2 hr |
| Jul 11, 2:31 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 119 min |
| Jul 11, 2:41 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Mora | 2 hr |
| Jul 11, 2:50 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 115 min |
| Jul 11, 2:56 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Santa Fe, Torrance | 2 hr |
| Jul 11, 3:03 PM MDT | Special Weather Statement | ABQ | Bernalillo | 42 min |
| Jul 11, 3:17 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 88 min |
| Jul 11, 3:22 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 113 min |
| Jul 11, 3:26 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Jul 11, 3:39 PM MDT | Flash Flood Watch | ABQ | 35 hr | |
| Jul 11, 4:03 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 87 min |
| Jul 11, 4:23 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 82 min |
| Jul 11, 4:41 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 94 min |
| Jul 11, 4:47 PM MDT | Special Weather Statement | ABQ | Bernalillo | 43 min |
| Jul 11, 4:54 PM MDT | Areal Flood Advisory | ABQ | Torrance, Valencia | 51 min |
| Jul 11, 5:01 PM MDT | Special Weather Statement | ABQ | Torrance | 29 min |
| Jul 11, 5:16 PM MDT | Special Weather Statement | ABQ | San Miguel | 44 min |
| Jul 11, 5:48 PM MDT | Areal Flood Advisory | ABQ | Valencia | 87 min |
| Jul 11, 5:57 PM MDT | Special Weather Statement | ABQ | Valencia | 33 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.